Arizona, 2016

Damaging Winds in Arizona, July 29, 2016

July 29, 2016 · NWS PSR · 9 events in 1 county or zone

One of the most active monsoon evenings of the 2016 monsoon season occurred during the evening of July 29th as strong thunderstorms developed over the central and eastern Arizona mountains and then rapidly descended upon the lower deserts. Strong thunderstorms, packing outflow winds in excess of 70 mph, raced southwestward across the greater Phoenix area towards southwestern Maricopa county; the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

One of the most active monsoon evenings of the 2016 monsoon season occurred during the evening of July 29th as strong thunderstorms developed over the central and eastern Arizona mountains and then rapidly descended upon the lower deserts. Strong thunderstorms, packing outflow winds in excess of 70 mph, raced southwestward across the greater Phoenix area towards southwestern Maricopa county; the stronger storms generated microbursts with damaging winds that destroyed or uprooted numerous trees and power poles and damaged a variety of other structures in the area. Fortunately there were no injuries reported due to the strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016

.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.

&&

.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.

NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.

In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized  release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.

Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.

Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.

Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds  this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.

Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.

Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
     evening for AZZ027-028.

     Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
     evening for AZZ022-023-026.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jul 29, 3:29 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST FRI JUL 29 2016

AZZ024-292315-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
329 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY

UNTIL 415 PM MST

AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF GLOBE...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...STATE ROUTE 77...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3314 11059 3315 11063 3308 11070 3306 11083
      3324 11094 3337 11096 3339 11072 3315 11055
TIME...MOT...LOC 2228Z 340DEG 8KT 3327 11079

NOLTE
Special weather statement, Jul 29, 5:02 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
502 PM MST FRI JUL 29 2016

AZZ024-300100-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
502 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GILA COUNTY

UNTIL 600 PM MST

AT 500 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS ACROSS EASTERN GILA COUNTY AND GENERALLY
EAST NORTHEAST OF GLOBE. STORM MOTION SO FAR THIS AFTERNOON HAS BEEN
RATHER STATIONARY...AND SUBTLY TO THE SOUTH.

WIND GUSTS OF 50 TO 55 MPH ALONG WITH PEA SIZED HAIL AND PERIODS OF
BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SAN CARLOS...SAWMILL...HILLTOP...PERIDOT...U.S. HIGHWAYS 60 AND 70.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3346 11013 3344 11032 3340 11035 3339 11044
      3326 11045 3324 11049 3368 11076 3379 11068
      3385 11056 3382 11050 3383 11033 3360 11004
      3360 11000 3354 11000
TIME...MOT...LOC 0000Z 130DEG 4KT 3365 11054

NOLTE
Local storm report, Jul 29, 5:24 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 N GLOBE               33.45N 110.77W
07/29/2016  U0.50 INCH       GILA               AZ   TRAINED SPOTTER

            .

&&

JS
Special weather statement, Jul 29, 6:03 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST FRI JUL 29 2016

AZZ024-300200-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
603 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GILA COUNTY

UNTIL 700 PM MST

AT 600 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS ACROSS SOUTHEASTERN GILA COUNTY. INCLUDING
THE SAN CARLOS AREA AND LOCATIONS ALONG U.S. HIGHWAY
70. STORM WERE GENERALLY MOVING WEST SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTING AND PERIODS OF
BRIEF BUT HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLOBE...HAYDEN...CHRISTMAS...SAN CARLOS...CUTTER...
U.S. HIGHWAYS 60 AND 70...STATE ROUTE 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3345 11018 3344 11032 3340 11035 3338 11045
      3329 11046 3320 11040 3319 11050 3314 11059
      3315 11063 3299 11079 3316 11088 3351 11070
      3359 11042 3353 11013
TIME...MOT...LOC 0100Z 069DEG 14KT 3339 11049

NOLTE

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 29, 6:10 PM MST
Where
Maricopa County, 13.77 mi ENE of Carefree
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.980, -111.710

During the late afternoon hours on July 29th, strong thunderstorms developed along the central Arizona mountains; they quickly moved towards the southwest and into the far northern fringes of the greater Phoenix area. One strong storm passed south across Horseshoe Reservoir and it produced a very strong wind gust. As reported by an SRP Mesonet weather sensor located just south of Horseshoe Reservoir, at 1810MST a peak wind gust to 67 mph was recorded. The weather station was about 15 miles to the northwest of the town of Sunflower.

Thunderstorm Wind, Maricopa

When
July 29, 8:00 PM MST
Where
Maricopa County, 2.97 mi ESE of Ocotillo
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.220, -111.800

Strong thunderstorms pushed towards the southwest across the greater Phoenix area during the evening hours on July 29th. Some of the stronger storms affected the southeast portions of the Phoenix area including the town of Sun Lakes. According to a trained weather spotter located 4 miles to the east of Sun Lakes, at 2000MST a wind gust to 68 mph was measured. No damage was reported as a result of the strong wind.

Thunderstorm Wind, Maricopa

When
July 29, 8:00 PM MST
Where
Maricopa County, 1.5 mi NNE of Papago Aaf Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
33.500, -111.940

Strong thunderstorms raced southwestward and into the greater Phoenix metropolitan area during the evening hours on July 29th and some of the storms impacted the community of Scottsdale. The stronger storms generated gusty and damaging outflow winds estimated to be in excess of 60 knots. According to a report from local broadcast media, multiple power poles were downed about 1 mile northwest of central Scottsdale. Pictures on social media depicted at least one power pole knocked down although the report did not specify exactly how many poles were downed. No injuries were caused by the fallen power poles.

Thunderstorm Wind, Maricopa

When
July 29, 8:15 PM MST
Where
Maricopa County, 1.15 mi E of (Phx)sky Harbor Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
33.430, -112.000

Scattered thunderstorms developed over the central mountains north of Phoenix during the afternoon hours and then dived southwestward across the greater Phoenix area during the evening hours. Some of the stronger storms produced very strong wind gusts, some of which affected central Phoenix. At 2015MST, the official ASOS weather station located at Phoenix Sky Harbor International Airport measured at peak wind gust to 70 mph. At the same time, a mesonet weather station located 4 miles southwest of central Phoenix measured a wind gust to 68 mph. The station was near the intersection of West Lower Buckeye Road and 43rd Avenue.

Thunderstorm Wind, Maricopa

When
July 29, 8:20 PM MST to 8:30 PM MST
Where
Maricopa County, 1.34 mi WNW of Litchfield Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
33.440, -112.390

Strong thunderstorms pushed south across the western portion of the greater Phoenix metropolitan area during the evening hours on July 29th and some of them affected the community of Goodyear. The stronger storms produced damaging microburst wind gusts estimated to be at least as high as 70 mph. According to a National Weather Service employee, at 2020MST microburst winds snapped or uprooted at least 25 moderately sized trees near the intersection of West Yuma Road and South Estrella Parkway. The downed trees were located just north of Goodyear Ballpark and to the northwest of the Goodyear airport. About 5 minutes later, in central Goodyear, a member of the public reported numerous trees snapped or uprooted near the intersection of West Yuma Road and South Litchfield Road.

Thunderstorm Wind, Maricopa

When
July 29, 8:40 PM MST
Where
Maricopa County, 4.3 mi NNE of Valencia
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
33.440, -112.560

Scattered thunderstorms moved south across the western portion of the greater Phoenix metropolitan area during the evening hours on July 29th and some of them affected the area around the community of Buckeye. The stronger storms produced gusty and damaging winds well in excess of 60 mph. According to a trained weather spotter northeast of Buckeye, gusty winds estimated to be around 60 knots blew down a few Palo Verde trees at about 2040MST. The downed trees were near the intersection of Yuma and Watson roads.

Thunderstorm Wind, Maricopa

When
July 29, 8:50 PM MST
Where
Maricopa County, 3.5 mi N of Valencia
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.430, -112.590

Strong thunderstorms moved southwestward across the western portion of the greater Phoenix metropolitan area during the evening hours on July 29th. Some of the stronger storms produced gusty and damaging outflow winds well in excess of 60 mph. According to local law enforcement, at about 2050MST gusty winds downed multiple power lines in Buckeye and also overturned a horse trailer. The damage occurred near the intersection of Interstate 10 and North Miller Road.

Thunderstorm Wind, Maricopa

When
July 29, 8:55 PM MST
Where
Maricopa County, 0.58 mi W of Buckeye Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
33.420, -112.690

Scattered thunderstorms developed across the central Arizona mountains during the afternoon hours on July 29th and they dived southwestward across the greater Phoenix metropolitan area during the evening hours. Some of the stronger storms generated gusty winds in excess of 60 mph which affected the community of Buckeye. At 2055MST the official AWOS weather station at Buckeye Municipal Airport measured a wind gust to 62 mph. No damage was reported at the airport.

Thunderstorm Wind, Maricopa

When
July 29, 9:03 PM MST
Where
Maricopa County, 2.76 mi N of Scottsdale
Measured
59 kt (68 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.520, -111.900

Scattered thunderstorms developed over the central Arizona mountains during the afternoon hours on July 29th and they pushed south into the northern and central portions of the greater Phoenix area during the evening hours. Some of the stronger storms affected the communities of Scottsdale as well as Phoenix. According to a trained weather spotter in north Scottsdale, at 2103MST strong thunderstorm outflow winds estimated to be nearly 70 mph in strength blew down 3 trees each with a diameter of 6 inches. The trees were downed near the intersection of Granite Reef Road and East Montebello Avenue. At nearly the same time, in north central Phoenix, gusty outflow winds uprooted a tree nearly 2 feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644602, 644634, 644648, 645865, 645872, 645869, 645874, 645868, 645870.